Alberta man says AstraZeneca shot led to serious health issue, wants federal compensation
An Alberta man says he experienced a serious adverse effect from a COVID-19 vaccine and is now seeking compensation from a federal program designed to support such individuals.
Murry Hellekson said two weeks after receiving his first dose of the AstraZeneca vaccine in April, he began experiencing tingling in his fingers and numbness on the bottom of his feet.
After going to the hospital and getting blood work done, Hellekson said he was sent home but his condition continued to decline.
“I couldn’t pick up things that I could normally grasp and pick up, and then I went to leave the work station and my left leg wouldn’t work and I went down to one knee, and then I started panicking,” he said.
The Edson, Alta., man said after being sent home from the hospital a second time, he was eventually sent to meet with neurologists in Edmonton. That’s when an issue was discovered in his spine and he underwent an intravenous transfusion.
“The one doctor asked me straight out: ‘Did you have the AstraZeneca vaccine in the last two weeks?’” Hellekson said.
“They asked me a lot of questions like: have I had an infections, lung infections, sores in your mouth… have you had any other vaccines lately?” Tweet This Click to share quote on Twitter: “They asked me a lot of questions like: have I had an infections, lung infections, sores in your mouth… have you had any other vaccines lately?”
Hellekson said he was diagnosed with Guillain-Barré Syndrome (GBS) — a rare neurological disorder that results in the body’s immune system mistakenly attacking part of its peripheral nervous system. GBS can range from a very mild case with brief weakness to nearly devastating paralysis.